The FDA is warning consumers that using homeopathic teething tablets and gels can pose a health risk to infants and children. Consumers should stop using these products immediately and throw away any they may have in their homes. These products are distributed by CVS, Hyland’s, and other stores, and are possibly sold in other retail stores and online.
Adverse events in children who have been given these products are being investigated by the FDA. Some of the issues include seizures in infants and children. Dr. Janet Woodcock, director of the FDA’s Center for Drug Evaluation and Research said in a statement, “we recommend parents and caregivers not give homeopathic teething tablets and gels to children and seek advice from their health care professional for safe alternatives.”
The FDA issued a safety alert in 2010 about homeopathic teething tablets. Hyland’s Teething Tablets were recalled in October of that year. The substance is made to contain a small amount of belladonna, a substance that can cause “serious harm” in larger doses. Health problems in children who are given these products are consistent with belladonna toxicity. According to WebMD, belladonna is “widely regarded as unsafe.” The compound blocks functions of the central nervous system.
Hyland’s Teething Tablets contained inconsistent amounts of belladonna, and there was allegedly substandard control of the manufacturing operation, according to the FDA recall notice. And the product did not have a child safety cap, so some children consumed more product than was recommended on the package.
Symptoms of belladonna toxicity include seizures, difficulty breathing, lethargy, excessive sleepiness, muscle weakness, skin flushing, constipation, and agitation after using the product. If a child is experiencing these symptoms, they should be taken to a doctor immediately.
There is no proven health benefit of these products, which are labeled as relieving teething symptoms in children. These teething tablets and gels have not been tested or approved by the FDA for safety or efficacy. The FDA is testing product samples and will have more information as it becomes available.
If your child has experienced adverse symptoms after using these products, see your doctor. You can fill out an adverse event reporting form at the FDA’s MedWatch Adverse Event Reporting System.